.....Advertisement.....
.....Advertisement.....

Cattle at risk of nitrate poisoning during extreme drought

-A A +A

 Due to the extreme drought conditions throughout Kentucky, it is important to be aware of nitrate poisoning that may occur as a consequence of nitrate accumulation in certain forages.  

Nitrate concentrations tend to be higher at the base of the plants and higher in the stalks than the leaves.

Grains, seeds and leaves do not accumulate significant nitrate levels.

Plants with high stem-to-leaf ratios are the most likely to cause nitrate intoxication. 

When nitrates are ingested, they are reduced to nitrites in the rumen before being absorbed from the digestive tract as microbial proteins. 

Nitrate poisoning in ruminants may occur as a result of consumption of nitrate fertilizer or forage with a high nitrate content.

Cattle consuming plants containing excessive amounts of nitrates cannot convert the nitrates to protein quickly enough without accumulation of nitrite.  

It is the rapid formation and absorption of large quantities of nitrite that causes poisoning.

Few plants normally contain high nitrate levels.  Under normal growing conditions, roots of forage plants absorb nitrate from the soil.

Shoot tissues then convert nitrate into plant protein.

Under certain conditions, such as high nitrate fertilization, drought, or sudden weather changes, plants can develop potentially dangerous nitrate levels.

Highest levels of nitrate tend to be found in the stems where nitrate reduction normally occurs, and not in the leaves. 

Common crops in Kentucky that may accumulate nitrates include corn, wheat, sudangrass, rye, millet, alfalfa, soybeans, and oats.

Common weeds that are nitrate accumulators include ragweed, pigweed, thistle, bindweed, jimsonweed and johnsongrass.

Cause

Nitrates, when consumed more rapidly than they can be converted to protein, enter the bloodstream as nitrite.

The absorbed nitrites combine with hemoglobin of red blood cells to produce methemoglobin, a form incapable of transporting oxygen. 

Death occurs as methemoglobin levels approach 80 percent.

Signs

The first sign of nitrate poisoning is usually the sudden death of one or more animals. 

Oxygen deprivation (asphyxiation) results from the tying-up of hemoglobin.

Signs include rapid, labored breathing; rapid, weak heart beat; staggering; muscle tremors; and recumbency (downer animal).

Affected animals typically show signs of poisoning within six hours after consumption of a toxic dose of nitrates. 

Examination of the mucous membranes, especially the vaginal mucous membranes, may reveal a brownish discoloration that occurs well before other clinical signs. 

Venous blood also has a chocolate brown discoloration.

Death can occur within two-10 hours depending on the quantity and rate of absorption of nitrite and the amount of stress or forced exercise the animal is subjected to.  Pregnant cows may abort following recovery from nitrate poisoning.

Prevention

Avoid grazing warm season grasses fertilized with high amounts of nitrogen when growth ceases due to drought or cold damage. 

Corn should be properly ensiled at least three weeks and tested for nitrates before feeding. 

Do not green chop forages suspected to be high in nitrates. 

All suspected forages should be tested for nitrate levels.

Contact the Carroll County Extension Service for information concerning sampling, sample preparation and location of a testing laboratory.

Treatment

Animals showing signs of nitrate poisoning should be removed from the source of toxicity and a veterinarian should be contacted immediately. 

Administration of a 2 percent solution of methylene blue intravenously by the veterinarian will aid in converting methemoglobin back to hemoglobin. 

Mineral oil or other emollients may be given to protect the lining of the digestive tract. 

Vinegar given orally via stomach tube will help prevent nitrate reduction in the rumen.

 

Christin Herbst is the Carroll County Extension agent for agriculture and natural resources. Call her at (502) 732-7030 or send e-mail to Christin.Herbst@uky.edu.